Hydroxychloroquine help

Hi all

Hope everyone is well. I just wanted to check something about hydroxychloroquine. I started taking it just over two months ago and in the past two weeks have started experiencing tingling in my arms and hands. I did used to get some tingling in my fingertips before starting it, it just seems to have got worse.

To be honest, I know there is SOMETHING wrong with me as I have not been right for about 18 months. But I'm beginning to wonder if hydroxy is even what I need!!?? I have shown no blood test signs of lupus or RA, but had a positive ANA test. My symptoms are joint pain (no swelling though), severe fatigue at times, and also dodgy muscles. Also I get bad upper mid back pain and now the tingling has started. When the doctor started me on hydroxy he said the only thing it would help is my joint pain, and while it has helped a bit, that was never really my main symptom and the symptoms that I do find really difficult (my back and muscle problems) havent eased at all. The muscle thing is horrible as even holding a phone up to my ear starts to hurt my arm. I know it sounds dramatic but sometimes it makes me feel so drained i feel physically sick / generally unwell.

But anyway, havent come on to moan, the rheumatology nurse is supposed to be calling me today so I just wondered if anyone has any ideas or is there anything i should be asking the hospital to do.

Many thanks everyone


13 Replies

  • I have been on hydroxy since feb and if anything my swelling and joint pain has got worse, i had a steroid injection 2 weeks ago and it has helped a bit. I get not tingling but pins n needles all up my arm then it feels like a dead weight on my arm, i did tell my rheumy and she just noted it down. Hope you get some answers x

  • I just wonder with upper back pain and tingling and weakness in your arms, maybe there is some pressure on a nerve/s in your spine. Have you had an x-ray/MRI of your spine or I think there are some nerve tests they can do to investigate weakness. I do hope you get some answers soon. Take care

  • Thanks both.

    Beckside - that is exactly what i was wondering... my illness started about 18 months ago with the most excruciating back pain and it just all seems a bit weird. Would this cause the muscle pains too?

    The only x-ray i have ever had was a chest x-ray. I just wish they would take my back pain more seriously. The rheumatologist said it was 'probably just posture' but i think i would have already corrected it by now. I am 31 and although i look fit and health i struggle to even lift my bedding up because of pain. I do take meloxicam painkillers every day but they dont completely cure it. Also, im not sure this is relevant but on the nerve front, when i had my reflexes tested the rheumy seemed concerned they were rather brisk, but made a note of it and didnt do anything else at that time! Eeeeek its so frustrating!

  • hi all i just thought id say i went through the same i was o it for 2 years ive just weaned my self off of it and also been diagnoised with fibromyalgia alongside lupus and the rest , ask ur rheumy about fibro hun its soft tissue rheumatism so it dosent show up on test its based on your symptons good luck and all the best hope ive helpedx

  • Hi, been on hydroxy for 4 months, 400mg, doc said it would help with fatigue and joint pain, but may take 6 months to kick in. Did not think it was helping much, but after periods of nausea, rheumy nurse suggested reduce dose to 200 - well fatigue almost floored me and hand and knee joints very stiff. Got lansoprazole from doc which helped sickness and upped doze again. Can totally relate to tingling in arms and fingers, especially at night ( thought I was having a heart attack a few nights ) and if I hold a phone for too long my hand seizes around it - my hubby reckons it reduces the phone bill lol. I have been diagnosed sle, but just saving my symptoms to tell doc or rheumy when I see them, I have just been putting it down to all the other madness that comes with lupus - also every couple of days I have no strength in my hands or arms, cannot fill a kettle and hands shake holding cup of tea, have to use two hands. Not much of a help or advice but at least you are not alone, take care x

  • I also on on Hydroxy and have noticed when walking my hands and feet swell. My hands go red and puffy. I have slowly started to wean off as the Hospital has yet again re scheduled my appointment and the Gp is hopeless. I have started to change my diet and really trying to help my self battle through this. xxx

  • Yes I had some tingling at first,but it did not last . I have been on it for 3yrs,

  • Thanks everyone. The hospital didn't call me back so I guess it isn't urgent and therefore I'll continue taking it (even though I'm not convinced it is doing anything).

  • Hi Jacamac,

    Yes Ive been on hydroxy for the past 6 years it has helped in lots of ways and not in others its given me one or two problems which Im told dos not often happen my immune system is almost not there but thats NOT due to hydroxy but to other things.

    Ive had no tingling but nausa every day IM on lansoprasole and thats helped but cured it joint pain swelling joints and so tired but Ive always put that down to good old Lupus, and yes Ive started to changed my diet lots of fruit and fresh veg will that help not sure but im trying. Hope things inprove for you soon.

    Wood xx

  • Thanks Wood, also diagnosed with high cholesterol, so I am now on healthy diet too, following Mediterranean diet, lots of fresh fruit and veg, more tired than usual at the moment, but silver lining, have lost almost a stone in weight!! Just have to keep looking for the silver linings and keep smiling :) take care J x

  • Been on hydroxy for about 7 years, going on 8 and have to say it eased the fatigue for me, also reduced swellings in my wrist and pain in various other places. I reduced my dose to one tablet per day instead of two and the fatigue came back...went back to two on the specialists nurses advice. Must admit I feel better for the drug.

    I've been getting numbness mostly in my left hand. I'm right handed and whenever I read I hold the book with my left, in a very short time my thumb, 1st and 2nd fingers go numb, sometimes the 3rd and I wake sometimes with the same problem, always in my left hand. Get numbness in the little finger and up the side of the same hand when resting my arm/elbow on the table when I'm at my pc...

    Mentioned it to the rheumatologist last visit and she said she'd ask for an app for some nerve tests. I have no idea what that involves and I've been waiting 3-4 months already, she warned me there was a waiting list. Anyone know what these tests are???

  • I have been on this medication for over 10 years. Tingling is not a side effect of the drug. It is more likely a symptom of lupus. If you have a positive ANA then your bloodwork does show that you could be autoimmune.

    Hydroxycholorquine takes 4 to 6 months to reach optimum levels in your blood. It is not like taking an asprin for a headache or antibiotics for an infection.


You may also like...